Nebraska, 2014Heavy Snow in Nebraska, December 14 to 15, 2014
December 14 to 15, 2014 · NWS CYS · 11 events in 5 counties and zones
An intense low pressure system tracked northeast into the central Great Plains. It produced heavy snowfall and gusty northerly winds up to 40 mph throughout much of the southern Nebraska Panhandle.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system tracked northeast into the central Great Plains. It produced heavy snowfall and gusty northerly winds up to 40 mph throughout much of the southern Nebraska Panhandle. The combination of falling and blowing snow created near-blizzard conditions and closed several roadways, including Interstate 80 from the Wyoming border east through Sidney. Snowfall totals ranged from six to 14 inches. Snow drifts varied between two and four feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 14, 10:04 AM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Dec 14, 10:04 AM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1004 AM MST SUN DEC 14 2014
.UPDATE...
ISSUED AT 933 AM MST SUN DEC 14 2014
CURRENT FORECAST FOR THE DAY LOOKS ON TRACK...WITH A WINTER
WEATHER ADVISORY CONTINUING FOR LOCATIONS WEST OF THE LARAMIE
RANGE. SNOWFALL AMOUNTS MAY NOT BE AS HIGH AS PREVIOUSLY THOUGHT
SINCE MOST OF THE SNOW HAS BEEN PRETTY LIGHT. THE MAIN FORECAST
CONCERN TODAY IS HOW MUCH SNOW OR HOW BAD CONDITIONS WILL BE FOR
THE PANHANDLE TONIGHT. CURRENTLY TRACKING A SURFACE LOW DEVELOPING
ACROSS FAR SOUTHEAST COLORADO AND SOUTHWEST KANSAS. THE MOVEMENT
OF THIS LOW...AND MORE SPECIFICALLY THE POSITION OF THE CYCLONIC
PORTION OF THE WARM AIR CONVEYOR BELT ALOFT...WILL DETERMINE
SNOWFALL AMOUNTS FOR THE HIGH PLAINS OF FAR EASTERN WYOMING AND
MAINLY ACROSS WESTERN NEBRASKA TONIGHT.
THE NEW 12Z GFS JUST CAME IN AND IS CONSISTENT WITH PREVIOUS
RUNS...SHOWING THE HEAVIEST SNOWFALL REMAINING TO THE EAST OF A
LINE FROM SIDNEY TO ALLIANCE NEBRASKA. 12Z MODELS SO FAR ARE A
LITTLE FURTHER WEST COMPARED TO YESTERDAY...BUT STILL SHOW THE
BULK OF THE ACTIVITY EAST OF THE FORECAST AREA. THE 12Z NAM ON THE
OTHER HAND IS MUCH MORE AGGRESSIVE...SHOWING THE POTENTIAL FOR 6+
INCHES OF SNOW OVER THE PANHANDLE AND EVEN 2 TO 4 INCHES OVER FAR
SOUTHEASTERN WYOMING. TRICKY FORECAST EXPECTED TODAY...SO WILL
CONTINUE TO MONITOR TRENDS WITH THE NEXT UPDATE BY THE MIDDLE OF
THIS AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 341 AM MST SUN DEC 14 2014
MAIN DIFFICULTY CONTINUES TO BE THE EVOLUTION OF THE UPPER SYSTEM
NOW OVER THE ROCKY MTNS AND WHAT EFFECTS IT WILL BRING TO THE CWA
TODAY INTO MONDAY. SNOW SO FAR HAS BEEN QUITE LIGHT AS MUCH OF THE
CWA IS BEING DRY SLOTTED WITH HIGHER MOISTURE STILL WEST OF THE
CWA. MODELS STILL IN GOOD AGREEMENT IN CLOSING OFF AN UPPER LOW
OVER NORTHEAST NEW MEXICO THIS MORNING THEN LIFTING IT NORTHEAST
OVER KANSAS BY LATE THIS EVENING WITH AN ELONGATED TROUGH
EXTENDING NW ACROSS WY. NOT A LOT OF SUPPORT FOR SNOW OVER THE CWA
UNTIL PERHAPS THIS EVENING WHEN THE LIFTING UPPER SYSTEM MAY GET
CLOSE ENOUGH TO BRING BETTER SNOWS TO PARTS OF THE PANHANDLE.
GIVEN THIS SCENARIO AND EXPECTED INCREASE IN SFC WINDS OVER THE
PLAINS...HAVE OPTED TO PUT UP A WINTER WX ADVY FOR PARTS OF THE
PANHANDLE MAINLY FOR TONIGHT. WILL MAINTAIN CURRENT ADVY OUT WEST
FOR TODAY BUT AM CONCERNED AS TO WHETHER THERE WILL BE AS MUCH
SNOW AS ANTICIPATED...ESPECIALLY IF BETTER MOISTURE GETS CUT OFF
BY ACTIVITY FARTHER EAST.
SNOW AND SNOW SHOWERS WILL WIND DOWN ACROSS THE CWA MONDAY AS THE
SFC/UPPER LOWS MOVE FARTHER AWAY FROM THE AREA. DRY AND CHILLY
CONDITIONS FOR MONDAY NIGHT.
.LONG TERM...(TUESDAY THROUGH SATURDAY NIGHT)
ISSUED AT 341 AM MST SUN DEC 14 2014
A SHORTWAVE RIDGE WILL MOVE OVER THE ROCKIES ON TUESDAY WITH A
WEAK PIECE OF ENERGY MOVING UP FROM NW COLORADO IN THE MORNING.
COULD SEE A FEW SNOW SHOWERS OVER THE SNOWY AND SIERRA MADRES WITH
THIS FEATURE...OTHERWISE CONDITIONS WILL REMAIN DRY. TEMPS WILL
BE ON THE SLOW UPTICK THROUGH THE LATTER PART OF WEEK WITH
SOUTHWEST FLOW MOVING OVERHEAD. NOT EXPECTING A WHOLE LOT OF
WARMING THO AS H7 TEMPS WILL REMAIN GENERALLY IN THE -5 TO -9C
RANGE...SO 30S WITH PERHAPS A FEW 40 DEGREE READINGS ACROSS THE
PLAINS ARE EXPECTED THROUGH THIS TIME. SOUTHEASTERLY SFC UPSLOPE
FLOW OVER THE PLAINS ON WEDNESDAY...ALONG WITH INCREASING MIDLEVEL
ENERGY AND MOISTURE WILL BRING A SLIGHT CHANCE FOR LIGHT
SNOW/FLURRIES TO THIS AREA LATE WEDNESDAY THRU THURSDAY EVENING.
MOUNTAIN SNOW SHOWERS ARE ALSO POSSIBLE IN THIS PATTERN AS WELL. A
WEAK CLIPPER SYSTEM WILL MOVE THROUGH FRIDAY...THEN A DRIER
AIRMASS LOOKS TO FILTER IN FRIDAY NIGHT. YET ANOTHER SYSTEM WILL
APPROACH FROM THE WEST ON SATURDAY...SO SHOULD SEE INCREASING
CHANCES FOR SNOW IN THE MOUNTAINS SATURDAY AFTERNOON AND EVENING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1001 AM MST SUN DEC 14 2014
LOW PRESSURE CONTINUES TO TRACK NORTHEAST FROM EASTERN COLORADO
TODAY AND WILL GIVE US FAVORABLE UPSLOPING WINDS AND WIDESPREAD
SNOW. LOOKING FOR WIDESPREAD IFR/LIFR TO CONTINUE THIS AFTERNOON
AND EVENING FOR MOST SOUTHEAST WYOMING AND NEBRASKA PANHANDLE
AIRPORTS. LOW FINALLY MOVES EAST INTO EASTERN NEBRASKA BY MONDAY
MORNING AND WE SHOULD SEE NORTHWESTERLY WINDS DOWNSLOPING OFF THE
LARAMIE RANGE. THESE DOWNSLOPING WINDS WILL BEGIN TO CLEAR OUT THE
LOW CLOUDS EARLY MONDAY MORNING.
&&
.FIRE WEATHER...
ISSUED AT 341 AM MST SUN DEC 14 2014
SEE NO REAL CONCERNS PRETTY MUCH FOR THE UPCOMING WEEK WITH
WEATHER FACTORS EXPECTED TO BE NON-CRITICAL. SOME SNOW WILL FALL
OVER MOST AREAS TODAY AND TONIGHT THEN END ON MONDAY. GUSTY WINDS
OVER THE PLAINS TONIGHT INTO MONDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 3 PM MST THIS AFTERNOON FOR WYZ104-
105-109>115.
NE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
MONDAY FOR NEZ003-021-055.
&&
UPDATE...TJT
SHORT TERM...RAE
LONG TERM...RJM
AVIATION...GCC
FIRE WEATHER...RAEHazardous weather outlook, Dec 14, 5:50 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
550 AM MST SUN DEC 14 2014
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
151300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
550 AM MST SUN DEC 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL SPREAD FROM SOUTH TO NORTH ACROSS THE PLAINS OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS
AFTERNOON...WITH SNOW BECOMING MODERATE AT TIMES TONIGHT. TOTAL
SNOW ACCUMULATIONS WILL GENERALLY RANGE FROM 1 TO 3 INCHES ACROSS
THE AREA...WITH HIGHER TOTALS OF 2 TO 5 INCHES EXPECTED ACROSS
EASTERN PORTIONS OF THE PANHANDLE FROM ALLIANCE TO SIDNEY.
NORTH TO NORTHWEST WINDS OF 15 TO 25 MPH WILL OCCUR AS
WELL...WHICH WILL REDUCE VISIBILITIES AND CAUSE DRIFTING OF SNOW
TONIGHT.
A WINTER WEATHER ADVISORY IS IN EFFECT FROM BOX BUTTE TO CHEYENNE
COUNTIES IN THE NEBRASKA PANHANDLE BEGINNING AT 6 PM THIS
EVENING. TRAVEL WILL BECOME HAZARDOUS WITH REDUCED VISIBILITIES IN
FALLING SNOW...AND SLICK AND SNOW PACKED ROADS. THIS INCLUDES
INTERSTATE 80 BETWEEN KIMBALL AND LODGEPOLE...AND HIGHWAY 385
FROM SIDNEY TO ALLIANCE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW WILL CONTINUE MONDAY MORNING BEFORE TAPERING OFF LATE
MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WYZ104-105-109>115-151300-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
550 AM MST SUN DEC 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SNOW WILL CONTINUE OVER THE MOUNTAINS AND LOWER
ELEVATIONS OF CARBON AND WESTERN ALBANY COUNTIES TODAY AND
TONIGHT. TOTAL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED IN THE
LOWER ELEVATIONS WITH 6 TO 9 INCHES OVER THE MOUNTAINS. TRAVEL
WILL BECOME HAZARDOUS WITH REDUCED VISIBILITIES IN FALLING
SNOW...AND SLICK AND SNOW PACKED ROADS. THIS INCLUDES INTERSTATE
80 BETWEEN RAWLINS AND LARAMIE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW WILL CONTINUE MONDAY MORNING BEFORE TAPERING OFF
THROUGH THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, Scotts Bluff
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Thirteen inches of snow was measured at Scottsbluff. Snow drifts were two to three feet deep.
Heavy Snow, Scotts Bluff
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Ten inches of snow was measured a mile east of Scottsbluff.
Heavy Snow, Morrill
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Morrill forecast zone
- Reported by
- Public
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
A foot of snow was reported at Bayard.
Heavy Snow, Scotts Bluff
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Public
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
A foot of snow was reported at Minatare.
Heavy Snow, Scotts Bluff
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Public
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Ten inches of snow was reported at McGrew.
Heavy Snow, Morrill
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Morrill forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Eight inches of snow was reported at Bridgeport.
Heavy Snow, Scotts Bluff
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Public
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Ten inches of snow was reported at Mitchell.
Heavy Snow, Scotts Bluff
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Public
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Fourteen inches of snow was reported at Melbeta.
Heavy Snow, Banner
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Banner forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Ten inches of snow was reported at Harrisburg.
Heavy Snow, Kimball
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Kimball forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Seven inches of snow was reported at Kimball.
Heavy Snow, Cheyenne
- When
- December 14, 12:00 PM MST to December 15, 3:00 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Six inches of snow was reported at Sidney.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, December 14 to 15, 20148 injured · 5 events
- Dense Fog in Wisconsin, December 14, 20147 injured · 1 event
- Damaging Winds in Oklahoma, December 14, 2014$26,000 · 61 kt wind · 3 events
- Damaging Wind in Arkansas, December 14, 2014$25,000 · 56 kt wind · 1 event
- Winter Storm in Nebraska, December 14 to 15, 201414 events
- Tornado and Hail in Oklahoma, December 14, 2014EF0 · 11 events
- Winter Storm in Wyoming, December 14 to 15, 20146 events
- Winter Weather in Nebraska, December 14 to 15, 20145 events
- High Wind in Texas, December 14, 201469 kt wind · 3 events
- Dense Fog in Illinois, December 14 to 15, 20142 events
- High Wind in Texas, December 14, 201450 kt wind · 2 events
- Tornado and Hail in Kansas, December 14, 2014EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549997, 549998, 549999, 550000, 550001, 550002, 550003, 550004, 550005, 550006, 550007.